Kansas, 2023

Hail and Damaging Winds in Kansas, April 19 to 20, 2023

April 19 to 20, 2023 · NWS GID · 6 events in 3 counties and zones

During the afternoon-evening of the 19th, this six-county North Central Kansas area remained safely to the west of a zone of severe thunderstorms that raked across parts of south central and eastern Kansas. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the afternoon-evening of the 19th, this six-county North Central Kansas area remained safely to the west of a zone of severe thunderstorms that raked across parts of south central and eastern Kansas. However, the overnight hours turned more active as a cluster of slightly-elevated, strong to severe storms swept across primarily Osborne, Mitchell, Smith and Jewell counties between 12-2 a.m. CDT on Thursday the 20th, prompting a few reported instances of large hail up to tennis ball size and unofficially-measured winds up to 67 MPH. Storms first erupted over the Rooks-Osborne County line and up into Smith County between 12:00-12:30 a.m. CDT. The southern-most cell quickly became severe, prompting accounts of ping pong ball to tennis ball size hail in far southern Osborne County and also a report of golf ball size stones near Hunter in Mitchell County. By 1 a.m. CDT, another storm over Jewell County reached severe levels, dropping quarter size hail in Mankato. As for winds, several area mesonet clocked primarily sub-severe gusts in the 45-55 MPH range. However, one unofficial personal weather station on the north side of Beloit registered gusts as high as 67 MPH (there were no known reports of wind damage). By 2 a.m. CDT, the back edge of what was now a small-scale quasi-linear convective system (QLCS) had departed North Central Kansas to the east-northeast, ending any local severe storm threat for the night.

Turning to the meteorological situation, in short, this round of strong to severe storms was instigated by stout forcing/lift impinging upon a slightly-elevated frontal zone rooted around 850 millibars...positioned just to the cool side of a sharp surface front slicing southeastward across the region. Going into more detail, and starting with the bigger picture of the mid-upper levels, broad and seasonably-strong southwesterly flow overspread the Central Plains on the 19th, downstream from a large-scale trough/closed low centered over the MT/ND border region. At the surface, an initially slow-moving front stalled out slightly east of North Central Kansas during the afternoon-evening, sparing the local area from the swath of severe storms that impacted south central/eastern KS. However, as midnight loomed, a shortwave trough approached the area from the Central High Plains. At the surface, this upper disturbance caused low pressure to strengthen/consolidate over southwest KS by late evening (central pressure around 998 millibars). To the north-northwest of this low, a reinforcing cold front dove southeastward across North Central Kansas during the evening, while just to the east of the area, the initial boundary that fired the afternoon convection began retreating northwestward a bit, effectively tightening up/sharpening a low level frontal zone aligned south-southwest to north-northeast through the heart of Kansas. As the mid level wave intercepted the west edge of the instability axis rooted within the sharp elevated frontal zone based around 850 millibars, the North Central Kansas storms rapidly flared up during the midnight (CDT) hour. Despite the local area residing just behind the surface front, the mesoscale environment was primed for slightly-elevated severe convection, as although most-unstable CAPE values were somewhat modest at only 500-1000 J/kg, effective deep-layer wind shear was quite vigorous at 50-60 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 19, 11:27 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 19, 11:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1227 AM CDT Thu Apr 20 2023

.UPDATE...
Issued at 1213 AM CDT Thu Apr 20 2023

Showers and thunderstorms are rapidly developing across north
central Kansas and expanding northward across the KS/NE state
line. These storms will continue making their way generally
northeast at approximately 35 mph through the overnight hours.
With large hail and damaging wind gusts possible with these
storms, a Severe Thunderstorm Watch is in effect for portions of
north central Kansas and south central Nebraska until 7AM. For the
Tri-Cities, this watch includes Hastings and Grand Island, but
does not quite extend to Kearney.

UPDATE Issued at 836 PM CDT Wed Apr 19 2023

Showers and thunderstorms arrive from the west over the next 2-3
hours. This will initially be just a wind threat (and perhaps some
blowing dust). There have been several observations of gusts over
60 MPH in SW Neb already.

As storms move eastward into better instability (roughly Highway
281), the hail threat will increase. The wind threat will also
continue as models show storms going going more upscale.

The peak timing for severe weather is 11pm to 3am.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 420 PM CDT Wed Apr 19 2023

Key Messages:

* Scattered strong to severe storms possible tonight, mainly SE
  half/third of the forecast area. Large hail is the primary
  concern, with a secondary/lesser threat for damaging wind.

* Main concerns shift to fire weather Thu and Fri amidst
  windy/breezy conditions, low relative humidity, and below normal
  temperatures.

* Below normal temperatures continue into the extended. Need to
  start highlighting frost/freeze concerns for the spring season
  as the growing season has effectively begun for most of the area
  given recent warmth. Coldest nights/mornings will be Fri-Sat
  and Sat-Sun.

* Relatively dry pattern until better chance for moisture Mon
  night into Wed AM.

Forecast Details:
Will discuss fire weather concerns over the next 48-72 hours in
dedicated fire weather section below.

Right off the bat, the main concern will be potential for strong
to severe storms to develop over far SE portions of the CWA as
early as this afternoon, though latest model trends are for a
mostly overnight event as the main upper level shortwave interacts
with the elevated front. Current sfc analysis places the primary
sfc front from near SUX, to between JYR/LNK, to near HJH, and just
W of CNK. Thus, nearly the entire CWA is in cooler and/or drier
post-frontal air mass, and W fringes of primary CU field is
already to BIE to SLN. Also, special 20Z TOP sounding shows a lot
of CINH still to work through, which will only give boundary even
more time to shift E. So pretty confident that initial storm
threat/convective watch remain E of the CWA through late eve.

Later tonight, as the primary upper trough axis shifts E from the
Four Corners onto the High Plains, expect elevated convection to
blossom along the H7-H85 front in response to large scale ascent
and incr deep moisture convergence. General signal from various
models is that a swath of MUCAPE 500-1000 J/kg will focus mainly
S/SE/E of the Tri-Cities, owing to sufficient moisture pooling
along elevated front and steep mid to upper level lapse rates.
BUFKIT forecast soundings from around HSI, S and E, shows uncapped
instability to parcels based between H8-H7, with about 30-40kt of
effective shear between 2-7km. This should be sufficient for large
hail with strongest/most persistent cores. Latest HRRR/HREF
suggests greatest risk being in the 03Z to 09Z time frame. Latest
SPC Day 1 Convective Outlook highlights areas with greatest risk
pretty well, though both the Marginal and Enhances lines are
probably a bit generous in their W/NW extent. The fact that storms
should be elevated precludes more than an iso dmg wind threat.

Main story Thu to Fri will be much cooler temperatures strong NW
winds, esp. Thu AM and Fri during the daytime hrs. Despite the
cooler temps, fire weather will still be a concern (see below)
given dry, downsloping air mass. Have added slgt chc PoPs to Thu
aftn/early eve given potential for diurnally driven shallow
convection to work its way in from the W, similar to what HRRR
simulated reflectivity shows. Agree with 12Z EC that QPF should be
trace to only a few hundredths. Can't rule out some similar
"popcorn" sprinkles/lgt shwrs Fri aftn, too, but not enough
confidence to include such a low-end potential at this time.

Below normal temperatures continue into the weekend and likely
bottom out Sat into Sat night. Latest regional coordination and
local data now places most of our CWA firmly into the spring
growing season. Anecdotally speaking, have noticed a rapid uptick
in green-up and blooming trees locally, and several greenhouses
have opened up for the season. Thus, will start
advertising/messaging frost/freeze concerns more prominently going
forward. The first risk of near-freezing temps will come for areas
around the Tri-Cities, but esp. N/W, Thu night into Fri AM. Even
though some of these zones may fall to around 30 degrees, these
areas are arguably the least advanced into the growing season of
the local forecast area, and a decent W/NW wind will probably
preclude frost development. A much harder, and more widespread,
freeze is forecast for both Fri night-Sat AM, and Sat night-Sun AM
in which lows area wide will likely fall below 30 degrees, and
possibly down to around 20 degrees in favored cold spots in Valley
and Dawson Counties. Wind will probably be too strong for frost
Fri night, but ridge axis moving overhead Sat night-Sun AM should
make frost formation more favorable. Will likely need headlines to
address these impacts within the next 24 hours.

Slight warming trend develops Sun and continues into Mon ahead of
next upper disturbance. However, even with this warming trend,
temps will likely remain mostly near to below normal. In fact, not
seeing much, if any, appreciable signal for widespread and/or
sustained above normal temperatures through the end of the month.
So wouldn't be shocked if more frost/freeze concerns return late
next week. Otherwise, main thing to watch next week will be
potential for much-needed pcpn Mon night into Wed AM with our next
upper trough. Both deterministic and ensemble output suggests
there will be pockets of decent moisture somewhere in, or nearby
the local forecast area, with latest trends favoring our KS zones
to get the more precip compared to our NE zones. In fact, 12Z EPS
gives better than 50/50 chance for at least half an inch of
moisture with this system. While probably not a major concern
given overall pattern, some deterministic data suggests non-zero
chc for wet snow to mix in far W/NW zones towards end of event.
Obviously, persistent cloud cover and Erly winds would keep temps
cool for late April, highs perhaps only upper 40s to 50s Tue.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1213 AM CDT Thu Apr 20 2023

VFR conditions are expected through the TAF period with the
possible exception of approximately the 21/06Z through 21/09Z
timeframe at KGRI, where potentially strong to severe
thunderstorms are expected. Have included a VCTS group for KGRI
from 06-09Z and a TEMPO for TSRA from 07-09Z for the most likely
impacts at KGRI.

Winds will be out of the northwest most of the period with gusts
of 25-30 kts through much of the day before becoming more westerly
and diminishing to 8 to 14 kts toward the end of the period. Skies
will overall be BKN to OVC at around 6k to 10k ft AGL through the
overnight and morning, then lifting and scattering out during the
afternoon and evening.

&&

.FIRE WEATHER...
Issued at 415 PM CDT Wed Apr 19 2023

Near-critical to critical fire weather will be possible each day
through early this weekend.

Have had areas along and W of Hwy 183 reach near-critical
conditions for several hours today, and even a few hours of
critical conditions at ODX and LXN. Fortunately, should have decr
in wind speeds between now and when the front arrives late eve.

Cold front slams through the area tonight, which will bring strong
NW wind gusts of 30-40 MPH, perhaps even higher SW of the Tri-
Cities. Winds will back off some for the daytime hrs Thu, but
still remain brzy. Expect min RHs to dip to around 20 to 30
percent area wide, with perhaps far SW zones dipping into upper
teens for a few hrs in the aftn. These areas would also be most
likely to miss out on very lgt "popcorn" sprinkles/lgt shwrs
during the aftn. Given some uncertainty in temps/cloud cover, and
effect on RH, decided to hold off on headline and message in HWO.

Fire weather concerns will probably peak on Fri as this is when
there will be most significant overlap of strong winds (sustained
20-30 MPH, gusts 30-45 MPH), and once again down to around upper
teens to upper 20s percent. Fri aftn also presents lesser risk for
sprinkles. At least near critical conditions could continue into
Sat with continued dry, breezy NW flow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

UPDATE...Hickford
DISCUSSION...Thies
AVIATION...Hickford
FIRE WEATHER...Thies
Hazardous weather outlook, Apr 19, 7:21 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
821 PM CDT Wed Apr 19 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
210130-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
821 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to move across the area
between 10 PM and 4 AM. Hail up to golf ball size and damaging
wind gusts over 60 MPH will be possible. The highest potential for
severe weather exists along and southeast of a line from Alma to
Grand Island to Columbus.

Thunderstorms will exit the outlook area by dawn Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near critical fire weather conditions are likely Thursday
afternoon, with possibly even critical fire weather conditions
for
most of the outlook area Friday afternoon.

Frost and freeze conditions are increasingly likely later this
week and into the weekend. The first round of near-freezing lows
will come for areas around the Tri-Cities, north and west,
Thursday night into Friday morning. Widespread sub-freezing
temperatures in the 20s are forecast for Friday night into
Saturday morning, but gusty winds will probably preclude frost
formation. However, lighter winds and continued cold temperatures
in the 20s will make frost formation more likely Saturday night
into Sunday morning.

Finally, chances for thunderstorms return to portions of the
forecast area Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any instances of large hail or wind gusts greater than
50 MPH.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 19, 9:03 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
1003 PM CDT Wed Apr 19 2023

NEZ072-082-200345-
Gosper NE-Furnas NE-
1003 PM CDT Wed Apr 19 2023

...Strong thunderstorms will impact portions of Gosper and Furnas
Counties through 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indianola to 8 miles northwest of Selden.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated. McCook Airport also gusted to 59 MPH
         recently.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Cambridge, Holbrook and Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4068 9998 4062 9964 4000 9963 4000 10019
TIME...MOT...LOC 0302Z 248DEG 28KT 4028 10038 3964 10065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mangels
Special weather statement, Apr 19, 11:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
1202 AM CDT Thu Apr 20 2023

KSZ005-006-017-018-200530-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
1202 AM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of eastern Rooks,
western Smith, western Osborne and eastern Phillips Counties through
1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillipsburg to near Codell. Movement was
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Agra around 1210 AM CDT.
  Kensington around 1215 AM CDT.

Other locations in the path of these storms include Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Kansas.

&&

LAT...LON 3913 9918 3976 9928 4000 9911 4000 9885
      3932 9862 3913 9906
TIME...MOT...LOC 0502Z 213DEG 32KT 3974 9923 3918 9914

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Mangels
Special weather statement, Apr 19, 11:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
1227 AM CDT Thu Apr 20 2023

KSZ006-007-NEZ085-200600-
Jewell KS-Smith KS-Webster NE-
1227 AM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of Jewell, eastern
Smith and southern Webster Counties through 100 AM CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellaire, or 35 miles east of Phillipsburg, moving northeast at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lebanon around 1230 AM CDT.

Other locations in the path of this storm include Red Cloud and
Cowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 3988 9888 4000 9877 4000 9873 4006 9873
      4027 9854 3968 9800 3957 9863 3957 9873
TIME...MOT...LOC 0527Z 222DEG 34KT 3985 9866

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Mangels

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Osborne

When
April 19, 11:30 PM CST to 11:35 PM CST
Where
Osborne County, 9.81 mi SE of Covert
Measured
2.5 in hail
Reported by
Public
Coordinates
39.180, -98.690

Ping pong ball to tennis ball size hail was reported.

Hail, Osborne

When
April 19, 11:40 PM CST
Where
Osborne County, 11.11 mi ESE of Covert
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.200, -98.640

Hail, Mitchell

When
April 20, 12:00 AM CST
Where
Mitchell County, 2 mi NNW of Hunter
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.257, -98.414

Delayed report via CoCoRaHS, time estimated from radar.

Hail, Jewell

When
April 20, 12:02 AM CST
Where
Jewell County, 0.87 mi NW of Mankato
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -98.230

Thunderstorm Wind, Mitchell

When
April 20, 12:15 AM CST
Where
Mitchell County, 0.87 mi NE of Beloit
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.480, -98.110

A wind gust of 63 MPH was measured by an unofficial mesonet station located on the north side of Beloit.

Thunderstorm Wind, Mitchell

When
April 20, 12:22 AM CST
Where
Mitchell County, 0.87 mi NE of Beloit
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.480, -98.110

A wind gust of 67 MPH was measured by a mesonet station located one mile north of Beloit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092426, 1092427, 1092431, 1092428, 1092429, 1092430.